You are here:

Heartburn medications and the heart

heartburn-PPI-heartburn-medImage: ThinkStock

Ask the doctor

Q. I’ve read news reports that the heartburn drug I take may cause heart attacks. Should I worry about this?

A. Several studies have reported an association between proton-pump inhibitors (PPIs) and heart attacks. PPIs are medications for heartburn, such as omeprazole (Prilosec) and pantoprazole (Protonix). Overall, however, the evidence suggests these medications are not risky for your heart.

A study recently published in the journal PLOS ONE observed a large group of nearly 100,000 people and followed them for about two years. People taking proton-pump inhibitors were slightly more likely to have heart attacks during that period.

However, there are many other causes for heart disease that were difficult to completely account for in this observational study, such as smoking, obesity, and dietary habits. These same factors are associated with heartburn. So what explains the extra heart attacks—the lifestyle that causes both heartburn and heart attacks, or the PPI that people with heartburn take? Only a randomized, placebo-controlled clinical trial can sort out such cause-and-effect relationships.

You may have also heard that some PPIs interfere with of clopidogrel, a medication often prescribed after heart attacks to prevent clotting. This led the FDA to issue a warning about combining these medications. Follow-up studies have not confirmed this potentially risky drug interaction between PPIs and clopidogrel, but the warning has remained as a caution.

– William Kormos, MD
Editor in Chief, Harvard Men’s Health Watch

Posted by: Dr.Health

Back to Top